Alert archive / Minnesota / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 95, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 20, 2025, 1:44 AM CDT for Cottonwood County, Murray County, Minnesota. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 20, 2025, 1:44 AM CDT (06:44 UTC)
- Expired
- Jun 20, 2025, 2:15 AM CDT
- In force
- 31 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Cottonwood County, MN, Murray County, MN
The radar
The Sioux Falls radar (KFSD), 105 km from the middle of the area, began a volume at 06:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 19, 9:11 PM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 6.7 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1319 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 1988 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 111 m²/s²
- 0-3 km storm-relative helicity
- 337 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 10.0
The text
As transmitted.
540
WUUS53 KFSD 200644
SVRFSD
MNC033-101-200715-
/O.NEW.KFSD.SV.W.0095.250620T0644Z-250620T0715Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
144 AM CDT Fri Jun 20 2025
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Western Cottonwood County in southwestern Minnesota...
Eastern Murray County in southwestern Minnesota...
* Until 215 AM CDT.
* At 144 AM CDT, a severe thunderstorm was located over Lake Shetek
State Park, or near Slayton, moving southeast at 35 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Slayton, Currie, and Dovray around 150 AM CDT.
Westbrook around 155 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4384 9546 4385 9547 4404 9587 4420 9575
4417 9527
TIME...MOT...LOC 0644Z 299DEG 28KT 4408 9572
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
AP2 follow-up statements
086
WWUS53 KFSD 200701
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
201 AM CDT Fri Jun 20 2025
MNC033-101-200715-
/O.CON.KFSD.SV.W.0095.000000T0000Z-250620T0715Z/
Cottonwood MN-Murray MN-
201 AM CDT Fri Jun 20 2025
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 AM CDT
FOR WESTERN COTTONWOOD AND EASTERN MURRAY COUNTIES...
At 201 AM CDT, a severe thunderstorm was located over Dovray, or 10
miles east of Slayton, moving southeast at 30 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Westbrook.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4384 9546 4385 9547 4400 9577 4419 9559
4417 9527
TIME...MOT...LOC 0701Z 299DEG 28KT 4401 9555
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
AP120
WWUS53 KFSD 200713 RRA
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
213 AM CDT Fri Jun 20 2025
MNC033-101-200723-
/O.EXP.KFSD.SV.W.0095.000000T0000Z-250620T0715Z/
Cottonwood MN-Murray MN-
213 AM CDT Fri Jun 20 2025
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN COTTONWOOD AND EASTERN
MURRAY COUNTIES WILL EXPIRE AT 215 AM CDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.
A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
southwestern Minnesota.
&&
LAT...LON 4384 9546 4385 9547 4400 9577 4419 9559
4417 9527
TIME...MOT...LOC 0713Z 299DEG 28KT 4397 9545
$$
APWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 10:52 PM CDT, 2 hours 52 minutes earlier. Its key messages:
- Isolated storms are possible mainly late evening and overnight. If storms do develop, they could be strong to severe. The better chances are in southwest MN and northwest IA near and east of the Buffalo Ridge, especially from 11 pm to 4 am.
- A multi-day heat wave begins tomorrow and continues into Sunday. Central SD will see some relief by Sunday, the rest of the area by Sunday night into Monday. Afternoon/evening heat indices average 100- 110 degrees while nighttime heat indices only fall to 70 to 80 degrees.
- Southerly winds will gust to 25 to 40 mph at times Friday through Sunday. While fire weather concerns are fairly low, isolated locations have struggled to get rainfall the past 3-6 weeks so some locally dry locations may be susceptible.
- An active pattern looks to set up for much of next week. Still a lot of details to work out but the position of the upper level jet suggests the potential for multiple chances for showers and thunderstorms, especially far southern SD, northern NE and northern IA.
Area forecast discussion, Jun 19, 10:52 PM CDT, 2 hours 52 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1052 PM CDT Thu Jun 19 2025
.KEY MESSAGES...
- Isolated storms are possible mainly late evening and
overnight. If storms do develop, they could be strong to
severe. The better chances are in southwest MN and northwest
IA near and east of the Buffalo Ridge, especially from 11 pm
to 4 am.
- A multi-day heat wave begins tomorrow and continues into
Sunday. Central SD will see some relief by Sunday, the rest of
the area by Sunday night into Monday. Afternoon/evening heat
indices average 100- 110 degrees while nighttime heat indices
only fall to 70 to 80 degrees.
- Southerly winds will gust to 25 to 40 mph at times Friday
through Sunday. While fire weather concerns are fairly low,
isolated locations have struggled to get rainfall the past 3-6
weeks so some locally dry locations may be susceptible.
- An active pattern looks to set up for much of next week.
Still a lot of details to work out but the position of the
upper level jet suggests the potential for multiple chances
for showers and thunderstorms, especially far southern SD,
northern NE and northern IA.
&&
.DISCUSSION...
Issued at 229 PM CDT Thu Jun 19 2025
While an isolated storm is possible this evening in the area
the slightly better chances will come late this evening and
overnight. Any storms that do develop overnight will likely be
limited to areas north and east of a Brookings to Storm Lake
line and more than likely near and east of the Buffalo Ridge. If
a few storms can sneak south into the area on the nose of the
LLJ, CAPE values of 1500-2000 J/kg along with fairly strong
elevated deep layer shear and a fairly strong dry sub cloud
layer would support large hail to 2" as well as wind gusts to 70
mph. This threat should quickly shift east late tonight and
early Friday morning.
Friday through Sunday afternoon should be very hot, windy and mainly
dry. A few weak waves move through the area, but the very warm and
dry low and mid levels will more than likely suppress any convective
development.
The main story will be the heat with heat indices of 100-110 during
the day and only falling to 70 to 80 at night. One benefit to this
heat wave will be the strong southerly winds which will help with
airflow through locations without air conditioning. One question
mark is if we will see any drops in humidity in the afternoon during
peak heating/mixing. Overall this does not change the overall
message as a drop in dew points would likely yield even hotter
temperatures so kind of offsetting.
A trough to the northwest will shift a bit east Sunday into Monday
which will allow a cool front to sag southwest through the area. This
will bring some relief from the heat during the day Sunday in
central SD and the remainder of the area by Sunday night into Monday
morning. As this cooler air sags south a wave is expected to move
northeast and may bring some scattered showers and thunderstorms
Sunday night into Monday. Right now moisture appears to be a bit of
a problem so we may need to rely upon heating and forcing along the
low level front to get storms going. Isolated sever storms would be
possible with this activity.
A fairly well agreed upon pattern will set up from early to mid week
next week. A strong jet will slowly exit to the northeast of the
area from Monday through Thursday. This will leave the immediate
vicinity within the right entrance region of the upper level jet,
promoting lift as well as allowing a series of waves to traverse
northward through the region. The big question marks will be just
where the low and mid level instability sets up as convection can be
pretty finicky and any small changes in the location of any expected
instability will bring large changes to potential rainfall and
possible severe weather. However, with the expected southwest flow
aloft, any low level boundaries created by an MCS will not push as
far south, thus allowing the instability to remain nearby, which
could allow for multiple days of showers and thunderstorms. There
are even hints that this pattern could hang in through the end of
the week. The latest EC Ensemble and GEFS show about a 20-40 percent
chance for more than 4" of rain by weeks end next week, mainly in
northwest IA and far southeast SD/northeast NE. Currently Tuesday
night into Wednesday night looks like the better chance for a more
widespread thunderstorm threat with some heavy rain and severe
weather threats.
&&
.AVIATION /06Z TAFS THROUGH 06Z SATURDAY/...
Issued at 1051 PM CDT Thu Jun 19 2025
Scattered showers and thunderstorms will be mostly east of
the TAF sites at the start of the period, mainly into southwest
Minnesota and adjacent parts of northwest Iowa. The biggest forecast
uncertainty at the start of the period will be any potential
new development on the north side of a complex of storms over
east- central Nebraska that could impact KSUX through about 8z.
Opted to leave prevailing VCSH to account for this uncertainty,
but an isolated storm cannot be entirely ruled out in and around
KSUX.
After this activity exits the forecast area very early this morning,
we should remain dry for the rest of the period outside of a very
isolated shower or storm Friday afternoon/evening. Mainly clear
skies will prevail throughout the day on Friday, with some thicker
high clouds possibly sneaking in north of I-90 Friday night
associated with anvil tops from storms well north of the area.
The low-level jet will continue to cause wind shear issues
through daybreak. Otherwise, Friday will be a breezy day with
gusts as high as 25-30 kts out of the south. Winds will not die
down all that much after sunset Friday, and with the low-level
jet kicking up again tomorrow night, it will be quite breezy all
throughout the lower atmosphere.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Extreme Heat Warning from noon Friday to 9 PM CDT Sunday for
SDZ061-062-065>071.
Heat Advisory from noon Friday to 8 PM CDT Saturday for SDZ038-
050-052-053-057>059-063-064.
Heat Advisory from noon Friday to 6 PM CDT Sunday for SDZ039-
040-054>056-060.
MN...Extreme Heat Warning from noon Friday to 9 PM CDT Sunday for
MNZ071-072-080-081-089-090-097-098.
IA...Extreme Heat Warning from noon Friday to 9 PM CDT Sunday for
IAZ001>003-012>014-020>022-031-032.
NE...Extreme Heat Warning from noon Friday to 9 PM CDT Sunday for
NEZ013-014.
&&
DISCUSSION...08
AVIATION...SametHazardous weather outlook, Jun 19, 5:28 PM CDT, 8 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 528 PM CDT Thu Jun 19 2025 IAZ012-020>022-031-032-NEZ013-014-SDZ038-039-050-052>055-057>071- 202230- Sioux-Plymouth-Cherokee-Buena Vista-Woodbury-Ida-Dixon-Dakota- Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Lake-Brule-Aurora- Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-Hutchinson- Turner-Lincoln-Bon Homme-Yankton-Clay-Union- 528 PM CDT Thu Jun 19 2025 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Tonight Isolated thunderstorms may develop over south central South Dakota and drift towards the James River valley by mid-evening. There is a remote risk that a storm could reach I-29 before dissipating. If a storm is able to form, ping pong ball size hail and downburst winds of 60 to 70 mph could be possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday By the end of this week, heat and humidity building into the area will likely produce heat indices above 100 degrees Friday through Sunday. Those with outdoor activities planned, or with limited cooling resources, will want to monitor the forecast and prepare for extreme heat. Heavy rainfall could return to the area next week. Details are uncertain at this time so continue to check the latest forecast for the most up to date information. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. IAZ001>003-013-014-MNZ071-072-080-081-089-090-097-098-SDZ040-056- 202230- Lyon-Osceola-Dickinson-O'Brien-Clay-Lincoln-Murray-Cottonwood- Nobles-Jackson-Pipestone-Rock-Brookings-Moody- 528 PM CDT Thu Jun 19 2025 This Hazardous Weather Outlook is for portions of northwest Iowa, southwest Minnesota, and east central South Dakota. .DAY ONE...Tonight Isolated to scattered thunderstorms may begin to develop by late evening and continue to move northeast into southwest Minnesota and northwest Iowa after dark. Thunderstorms will be capable of producing golf ball size hail and brief strong wind gusts. Thunderstorm risks dissipate after 2am. .DAYS TWO THROUGH SEVEN...Friday through Wednesday By the end of this week, heat and humidity building into the area will likely produce heat indices above 100 degrees Friday through Sunday. Those with outdoor activities planned, or with limited cooling resources, will want to monitor the forecast and prepare for extreme heat. Heavy rainfall could return to the area next week. Details are uncertain at this time so continue to check the latest forecast for the most up to date information. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jun 20, 12:15 AM CDT, 1 hour 29 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
1215 AM CDT Fri Jun 20 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1206 AM Hail 5 NNW Bruce 44.51N 96.93W
06/20/2025 E1.00 Inch Brookings SD Public
Social media report of quarter-sized hail.
&&
ASLocal storm report, Jun 20, 12:35 AM CDT, 1 hour 9 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
1235 AM CDT Fri Jun 20 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1215 AM Tstm Wnd Gst 2 NE Brookings 44.33N 96.77W
06/20/2025 M60 MPH Brookings SD Mesonet
Mesonet station BKMS2 Brookings 2NE.
&&
ASLocal storm report, Jun 20, 12:58 AM CDT, 46 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
1258 AM CDT Fri Jun 20 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1254 AM Hail 3 SW Arco 44.36N 96.22W
06/20/2025 M1.00 Inch Lincoln MN Public
Report from mPING: Quarter (1.00 in.).
&&
ASThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 12:36 AM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Lyon, Pipestone | 39 min |
| Jun 20, 1:02 AM CDT | Severe Thunderstorm Warning | FSD | Cottonwood, Murray | 43 min |
| Jun 20, 1:09 AM CDT | Severe Thunderstorm Warning | FSD | Lyon, Murray, Pipestone | 36 min |
| Jun 20, 1:33 AM CDT | Severe Thunderstorm Warning | FSD | Cottonwood, Jackson | 42 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.